Wednesday, May 9, 2018
Emerging issues of misuse and abuse of OTC loperamide challenge FDA to address a new turn in the opioid addiction crisis, while maintaining access for patients
The opioid epidemic has reached tragic proportions. Yet it continues to take many new, and troubling turns. If there’s one lesson we’ve learned from this crisis, it has been the ability of the mounting abuse and misuse to evade our interventions. This history challenges us to deal more quickly and aggressively when new aspects of the addiction crisis emerge. For example, we’re seeing a crisis that began largely with the misuse of prescription opioids evolve into an epidemic that’s increasingly being driven by an influx of street drugs like illicit fentanyl and heroin. We must be alert to these new patterns of abuse and misuse of different drugs.
One such concern relates to the inappropriate use of loperamide – an FDA-approved drug to help control symptoms of diarrhea, including travelers’ diarrhea. Loperamide is sold under its over-the-counter (OTC) brand name Imodium A-D, as store brands and as a prescription drug. Loperamide is an opioid agonist, and it’s safe and effective at its approved doses. The drug acts locally, inside the gut, to treat the symptoms of diarrhea.But when loperamide is abused and taken at extremely high doses, some of it can cross the gut lining, giving users an opioid like “high.” We’re aware that those suffering from opioid addiction see loperamide as a potential alternative to manage opioid withdrawal symptoms or to achieve euphoric effects. But at these very high doses, it’s also dangerous.